Ephedra linked to serious psychiatric side effects

Use of the weight loss and exercise enhancing supplement ephedra has been linked to serious psychiatric side effects, adding to the cardiovascular problems that have already been reported.

In a review of all 1820 adverse events related to dietary supplements containing herbal ephedra reported to the US Food and Drug Administration (FDA), since September 2001, researchers from the RAND corporation in Santa Monica, California, USA, identified 57 serious psychiatric events.

Ephedra is a plant extract, also known as ma huang, which was recently banned by the US FDA following reports of serious safety problems, such as an increased risk of heart attack and stroke. However, the US regulators allowed an exemption on the ban for practitioners of Chinese medicine who have been using the herb for centuries.

Noting that previous research has linked the supplement with psychiatric problems, including euphoria, agitation, dizziness, and anxiety, Margaret Maglione and colleagues investigated the extent of these side effects.

They found that among the 57 reports of psychiatric adverse effects, the most common were psychosis (56%), severe depression (32%), mania or agitation (26%), hallucinations (23%), sleep disturbance (23%), and suicidal ideation (23%).

In 10 of these events, patients had physically harmed themselves or others, with five events resulting in legal action due to criminal behavior.

Twenty six (45.6%) of the 57 adverse events resulted in hospitalization, of which at least six were involuntary.

The researchers note in the American Journal of Psychiatry that two-thirds of the 57 cases involved patients with pre-existing psychological/psychiatric conditions, and often the use of other mood-altering medications or illicit substances.

"Our findings are another piece of evidence in addition to evidence of minor psychiatric symptoms found in randomized trials," they say.

"Although firm conclusions regarding the severe psychiatric effects of ephedra have not been established, taken together, these pieces of evidence raise concern that ephedra may be related to such symptoms," Maglione and team conclude. "Clinicians should be aware of this."

Am J Psychiatry 2005; 162: 189-191